Alert archive / Washington / Winter Storm Watches in 2012

Winter Storm Watch 9, NWS Spokane, WA

March 28, 2012

NWS Spokane, WA issued this winter storm watch at Mar 28, 2012, 6:14 AM PDT. It took effect at Mar 28, 2012, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2012, 6:14 AM PDT (13:14 UTC)
In effect from
Mar 28, 2012, 11:00 PM PDT
Expired
Mar 28, 2012, 3:09 PM PDT
In force
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WWUS46 KOTX 281314
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT WED MAR 28 2012

...WINTER STORM WATCH IS NOW IN EFFECT FROM THIS EVENING INTO
THURSDAY...
...THE WINTER WEATHER ADVISORY IS CANCELLED...

ANOTHER MOIST PACIFIC STORM IS EXPECTED TO MOVE INTO THE NORTH
CASCADES LATE THIS EVENING. THIS STORM WILL LIKELY BRING ANOTHER
ROUND OF WIDESPREAD MODERATE TO HEAVY SNOW...MAINLY TO ELEVATIONS
ABOVE 3000 FEET. BEFORE THE NEXT STORM ARRIVES...SCATTERED SNOW
SHOWERS ARE EXPECTED THROUGH TODAY...BUT ACCUMULATIONS WILL NOT BE
WIDESPREAD. 

WAZ042-290100-
/O.CAN.KOTX.WW.Y.0017.000000T0000Z-120329T0000Z/
/O.NEW.KOTX.WS.A.0009.120329T0600Z-120330T0000Z/
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE FOLLOWING LOCATIONS...BLEWETT PASS...LOUP LOUP PASS
614 AM PDT WED MAR 28 2012

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
THURSDAY AFTERNOON ABOVE 3000 FEET...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WATCH ABOVE 3000 FEET...WHICH IS IN EFFECT FROM LATE THIS EVENING
THROUGH THURSDAY AFTERNOON. THE WINTER WEATHER ADVISORY HAS BEEN
CANCELLED.

* SNOW ACCUMULATIONS: 8 TO 14 INCHES ABOVE 3000 FEET...WITH ACCUMULATIONS
  OF 1 TO 3 IN THE VALLEYS NEAR THE CREST.

* WINDS: SOUTH 10 TO 20 MPH WITH GUSTS UP TO 40 MPH OVER EXPOSED RIDGES.

* TIMING: MODERATE TO HEAVY SNOW WILL LIKELY DEVELOP LATE THIS
  EVENING THROUGH THURSDAY AFTERNOON.

* LOCATIONS: BLEWETT PASS...LOUP LOUP PASS.

* SNOW LEVEL: 3000 FEET.

* IMPACTS: SNOW ACCUMULATION COULD CAUSE TRAVEL DIFFICULTIES ON 
  PORTIONS OF SOME OF THE HIGHER PASSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
1 follow-up statement
669 
WWUS46 KOTX 282209
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
309 PM PDT WED MAR 28 2012

...SIGNIFICANT SNOW ACCUMULATIONS IN THE HIGHER CASCADE
VALLEYS...

ANOTHER MOIST PACIFIC STORM IS EXPECTED TO MOVE INTO THE NORTH
CASCADES LATE THIS EVENING. THIS STORM WILL LIKELY BRING ANOTHER
ROUND OF WIDESPREAD MODERATE TO HEAVY SNOW...MAINLY TO ELEVATIONS
ABOVE 3000 FEET. 

WAZ042-290615-
/O.UPG.KOTX.WS.A.0009.120329T0600Z-120330T0000Z/
/O.NEW.KOTX.WW.Y.0018.120329T0600Z-120330T0000Z/
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE FOLLOWING LOCATIONS...BLEWETT PASS...LOUP LOUP PASS
309 PM PDT WED MAR 28 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
5 PM PDT THURSDAY ABOVE 3000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 3000 FEET FOR SNOW...WHICH IS IN EFFECT
FROM 11 PM THIS EVENING TO 5 PM PDT THURSDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

* SNOW ACCUMULATIONS: 4 TO 7 INCHES ABOVE 3000 FEET...WITH 6 TO 10
  INCHES IN HIGHER VALLEYS NEAR THE CREST. BELOW 3000 FEET 1 TO 3
  INCHES OF WET SNOW ACCUMULATION IS POSSIBLE TONIGHT BEFORE
  TURNING TO RAIN THURSDAY MORNING.

* TIMING: MODERATE TO HEAVY SNOW WILL LIKELY DEVELOP LATE THIS 
  EVENING THROUGH THURSDAY AFTERNOON. 

* LOCATIONS: BLEWETT PASS...LOUP LOUP PASS...HIGHWAY 2 NEAR
  STEVENS PASS.

* SNOW LEVEL: 2500 FEET TONIGHT RISING TO 3500 FEET THURSDAY. 

* IMPACTS: SNOW ACCUMULATION WILL CAUSE TRAVEL DIFFICULTIES ON
  PORTIONS OF SOME OF THE HIGHER PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Mar 28, 2:58 AM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 28, 2:58 AM PDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
258 AM PDT Wed Mar 28 2012

.SYNOPSIS...
An endless parade of Pacific storms will splash through the region with
generally valley rain and mountain snow every 24 hours through the
next week. Occasionally windy conditions will be likely with some
of these storm fronts.

&&

.DISCUSSION...
Today and tonight...Yet another round of moderate precipitation is
taking place over the Inland Northwest as the latest cold front
passes through. As of 2am...a broad plume of moisture ahead of
this front extended from the north Cascade crest southeast toward
the SE Columbia Basin with drier air moving in behind. This drier
air marks the transition zone from broad stratiform precipitation
ahead of the front to more of a convective and unstable regime
behind. The drier air will give most areas a brief break in the
action once it moves in from the west...however additional bands
are expected. IR satellite was detecting one such band over
extreme eastern Washington and this should move into the Cascades
by daybreak and across the remainder of the forecast area through
the day. This band was being triggered by an elongated shortwave
trough stretching down much of the west coast. Models are handling
this feature fairly well and all suggest it will move into extreme
eastern Washington by afternoon. The atmosphere will destabilize
rapidly as 500 mb temps plummet to -30c or cooler. This will
result in CAPE values this afternoon ranging from 150-350
j/kg...which isn't terribly impressive, but should likely suffice
for a few thunderstorms. Looks like the greatest threat will occur
between early and mid-afternoon with the best chances likely
impacting the NE half of the forecast area. Most of the QPF today
will occur ahead of the front this morning...with the heaviest
amounts likely falling over NE Washington and across much of the
Idaho Panhandle with amounts ranging from .25-.50 inches.
Precipitation amounts in the lee of the Cascades will likely wane
early this morning as the 700 mb flow changes from southerly to
more of a downslope west-southwest regime. We will continue with
the winter weather advisory for that region...however most of the
additional accumulations will occur near the crest.

For tonight...the upper level trough will into western Montana after
06z...with rapid stabilization occurring after that. This will
result in a decreasing shower trend...however the break in
precipitation will prove brief as the next system moves into the
Cascades late. This system is currently approaching 140w and
moving rapidly eastward. Moisture per the latest AMSU precipitable
water product looks impressive and it wouldn't be surprising if
this next wave contains more precipitation than the current one.
Snow levels will generally fall to 3000 ft or slightly higher
before the next round of precipitation begins. It looks like
another snow headline could be in the cards for the north
Cascades...but we will let the first one lapse first before
reissuing another highlight. FX

Thursday through Tuesday: Cool and wet conditions expected for the
Inland Northwest for the next week. Temperatures will remain at or
below average readings for this time of the year. One after
the other of some wave or another will move through the area
bringing a round of mainly valley rain and mountain snow. This is
a result of an upper level trough off the British Columbia coast
with wet southwesterly flow aimed right at us. There is about a wave
a day Thursday through Saturday. Saturday the upper level trough
moves inland and a very brief shortwave ridge moves in. With the
passage of the cold front, snow levels will drop to the valley
floors Saturday night and will remain near the valley floors
during the overnight and early morning hours through Monday night.
This will mainly be for locations north of highway 2. By Monday
the models really start to diverge and therefore did not make many
changes. Kept chance of precipitation above climatology and
temperatures cool. /nisbet

&&

.AVIATION...
12Z TAFS: A Pacific systems will continue to bring periods of rain
to the region early Wednesday, before becoming showery in the
afternoon. KEAT will likely experience prolonged IFR ceilings
until the trailing cold front passes through around 12Z-14Z
Wednesday. Elsewhere all TAF sites will generally experience
MVFR ceilings in -RA...with low VFR and occasional brief MVFR
ceilings. The eastern TAF sites will experience VCSH as a few
isolated cells pass through region.  Towards the end of the TAF
period KEAT will begin to be impacted by the next wave of Pacific
system. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  39  47  36  50  34 /  90  20 100  60  80  70
Coeur d'Alene  52  36  44  34  48  34 / 100  20 100  80  90  70
Pullman        49  35  45  35  50  36 /  90  20  90  70  70  70
Lewiston       55  39  52  39  56  40 /  70  20  70  60  70  60
Colville       54  35  46  35  47  32 /  90  50 100  70  80  60
Sandpoint      48  34  43  33  44  31 / 100  50 100  90 100  80
Kellogg        45  33  42  33  45  33 / 100  50 100  90 100  90
Moses Lake     60  41  58  36  56  35 /  50  50  90  20  60  60
Wenatchee      56  37  54  36  51  34 /  40  70  80  20  60  60
Omak           56  36  51  33  50  32 /  60  80 100  20  60  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 5 PM PDT this afternoon for East
     Slopes Northern Cascades.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:09 PM PDTWinter Weather AdvisoryOTX26 hr

Nearby

Winter Storm Watches in Washington, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.